Hail, Barbour
- When
- September 28, 9:03 AM EST
- Where
- Barbour County, 0.54 mi E of Mansfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.150, -80.060
Showers and thunderstorms developed early in the morning of September 28th across northern West Virginia due to a weak disturbance ahead of a cold front. As this line pushed southward into the northeast West Virginia mountains, a few became strong enough to produce instances of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and thunderstorms developed early in the morning of September 28th across northern West Virginia due to a weak disturbance ahead of a cold front. As this line pushed southward into the northeast West Virginia mountains, a few became strong enough to produce instances of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 28, 5:35 AM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 635 AM EDT Tue Sep 28 2021 .SYNOPSIS... A cold front crosses this afternoon and tonight, with some showers and storms ahead of it. High pressure brings the return of dry weather as September gives way to October. && .NEAR TERM /THROUGH TONIGHT/... As of 635 AM Wednesday... Forecast on track, with thunderstorms and the better coverage of showers riding just north of the forecast area this morning. As of 230 AM Tuesday... Showers and thunderstorms formed in a roughly west to east line across central Ohio early this morning, in response to an upper level short wave trough approaching from the west, ahead of a cold front approaching from the north. The stronger cells will continue to take advantage of modest elevated CAPE and shear through the hail growth layer early this morning, and then CAPE becoming surface based by afternoon will also make strong wind gusts more likely. However, SPC reflects the significant threats along and lee of the Blue Ridge and east of the forecast area after daybreak, where forcing and associated parameters are maximized this afternoon. There may be a lull in strength of thunderstorms and coverage of showers and thunderstorms later this morning, as the mid/upper level short wave trough exits south and east of the area by this afternoon. However, there may be a flare up in and near the mountains later this afternoon, on diurnal heating with the front still only just entering northern portions of the forecast area, and somewhat cyclonic upper level flow in the wake of the trough. Activity will move from northwest to southeast, and will be entirely east iof the Ohio river this afternoon. As the front pushes south tonight, there may be enough low level impetus for lingering light showers into the overnight pushing southward in and near the mountains. Fog and low cloud may form behind the front overnight tonight, especially in the near the mountains but also where it rains. Central guidance reflects above normal temperatures today but with the caveat in details associated with shower and thunderstorm timing and placement. Temperatures return to normal behind the front across northern portions of the forecast area for lows tonight. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 AM Tuesday... The last days of September will feature much drier weather amid building high pressure and ridging aloft, which will also roll into the start of October. Temperatures will be immaculate with highs hovering in the low to mid 70s across the lowlands and overnight lows bottoming out into the 40s. Little to no precipitation is anticipated during this portion of the forecast. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 300 AM Tuesday... The first half of the weekend will continue to advertise pleasant Fall weather as the forecast area remains under the influence of ridging aloft. Northwest flow will maintain temperatures a few degrees below their climatological norm for this time of year. The upper level ridge begins to flatten late Saturday into Sunday and invites low pressure to propagate through the heart of the country and eventually into our neck of the woods. Model uncertainty becomes more evident at this point in the forecast in regards to onset timing of showers and location of meandering shortwaves. Will continue to accept central guidance diagnostics for Sunday into the beginning of the work week until models come more in line with one another. Main takeaway is that active weather, albeit fairly weak in nature, is in store for the start of next week. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... As of 635 AM Tuesday... Showers and thunderstorms were most numerous across southern PA and far northern WV early this morning, with just a few showers farther south. Showers may affect northern sites CKB, EKN and, early on, PKB, as showers and thunderstorms should be entirely east of the Ohio River by afternoon. The best chance for a thunderstorm is CKB and EKN this afternoon. IFR conditions are possible on a direct hit of a heavier shower or strong storm, with thunderstorm gusts most likely from the west to northwest to 35 kts, not coded on account of low coverage / confidence at a particular location. There is less confidence in direct impacts farther south and east, with HTS, CRW and BKW more likely to escape direct impacts. Hail is also a threat with stronger thunderstorms today. Otherwise VFR conditions will prevail outside of showers and thunderstorms today into tonight. MVFR stratocu is likely to form in and near the mountains tonight, and MVFR valley mist form also likely to form, may thicken into an LIFR fog overnight. West to southwest surface flow, gusty at times, will become light northwest behind a cold front crossing from north to south later today and tonight, before becoming light and variable overnight tonight. Moderate west flow aloft this morning will become light to moderate west this afternoon, and then light to moderate northwest tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: A shower or thunderstorm may directly impact a TAF site today, particularly at PKB, CKB, or EKN. Formation of MVFR or worse ceilings and visibility behind the cold front overnight tonight may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY H M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H L L H H H H H H H H M PKB CONSISTENCY H H H H H M M H M H H H CKB CONSISTENCY H H H H M M M M H H H H AFTER 12Z WEDNESDAY... River/mountain valley fog possible Wednesday through Friday mornings, perhaps becoming more limited to mountain valleys by Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MEK NEAR TERM...TRM SHORT TERM...MEK LONG TERM...MEK AVIATION...TRM
Hazardous Weather Outlook National Weather Service Charleston WV 301 AM EDT Tue Sep 28 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-290715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 301 AM EDT Tue Sep 28 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM/MEK
Special Weather Statement
National Weather Service Charleston WV
935 AM EDT Tue Sep 28 2021
WVZ031-032-040-281400-
Barbour WV-Harrison WV-Taylor WV-
935 AM EDT Tue Sep 28 2021
...A strong thunderstorm will impact portions of southwestern Taylor,
Barbour and east central Harrison Counties through 1000 AM EDT...
At 935 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, or 8 miles northwest of Philippi, moving southeast at 25
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philippi, Belington, Flemington, Moatsville, Rosemont, Galloway,
Nestorville and Meadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
3911 7982 3909 7986 3899 7989 3923 8026
3932 8018 3925 7985 3924 7985 3923 7981
TIME...MOT...LOC 1335Z 295DEG 23KT 3924 8015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special Weather Statement
National Weather Service Charleston WV
955 AM EDT Tue Sep 28 2021
WVZ040-525-281430-
Barbour WV-Northwest Randolph WV-
955 AM EDT Tue Sep 28 2021
...A strong thunderstorm will impact portions of north central
Randolph and Barbour Counties through 1030 AM EDT...
At 955 AM EDT, Doppler radar was tracking a strong thunderstorm near
Philippi, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philippi, Belington, Montrose, Kerens, Volga, Century and
Nestorville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 7980 3908 8016 3909 8018 3910 8021
3911 8023 3913 8023 3920 8018 3920 7982
3913 7984 3910 7979 3908 7978 3904 7978
3903 7977
TIME...MOT...LOC 1355Z 285DEG 29KT 3917 8017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 14:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977130, 977129.